Recall of Purity First vitamins widens
The recall of vitamins produced by a Long Island company has expanded to include certain lots of the supplement-maker's vitamin C and mineral products.
The U.S. Food and Drug Administration announced late Thursday that most of the vitamins marketed by Purity First Health First Products Inc. also are subject to voluntary recall for containing anabolic steroids.
Owner Candice Tripp, who ran Purity First for years in Farmingdale before recently moving the operation into her East Northport home, said she's cooperating with federal health officials.
Earlier this week, the FDA asked Tripp to voluntarily recall her Healthy Life Chemistry B-50 vitamins in the 100-capsule container from the market.
Now, the voluntary recall has expanded to include her 200-capsule multi-mineral product and the 200-capsule containers of vitamin C.
The U.S. Food and Drug Administration's laboratory isolated two potentially dangerous anabolic steroids in the B-50 vitamins, dimethazine and methasterone.
In addition to causing physiological harm, methasterone is also a Class III controlled substance, which means it carries a moderate risk of physical or psychological dependence.
To date, 29 illnesses have been confirmed, but federal health officials say that number could rise.
All of Tripp's supplements are manufactured at Mira Health Products Ltd. in Farmingdale, and had been recommended to numerous patients by a Farmingdale chiropractor. The vitamins were marketed nationwide via the Internet and in retail outlets.
Neither company knows how the potent steroids got into the vitamins.
Tripp, president of her one-person vitamin firm, said she believes the situation with her product is part of a government ploy to drive small vitamin-makers out of business.
"All of my customers are backing me," Tripp said, noting that she has been in business for more than 20 years and has had no problems.
"I am saying it's not the vitamins. These 29 people had nothing to do with the vitamins. This is environmental," Tripp said.
Mark Ullman, the Garden City lawyer who represents Mira Health Products, said the company has been cooperating with the FDA all along.
"The company is working with the consultant to undertake a thorough review of its procedures," he said.
Dr. Ken Spaeth, director of occupational and environmental medicine at the North Shore-Long Island Jewish Health System, linked the vitamins to the illnesses starting in February, and notified the FDA and local health authorities.
He diagnosed specific anabolic steroid-related symptoms in 20 patients. An additional nine were reported as adverse events to the FDA.
Women patients reported a loss of menstrual periods, hair loss and lowering of their voices — masculinizing symptoms. Men reported a loss of libido and low testosterone. Patients range in age from 12 to 75.
Spaeth said patients didn't want to believe their vitamins triggered their illnesses because they consumed them to bolster their health. "It's time to have a broader discussion about the safety and quality of supplements," Spaeth said Friday.
A study earlier this year found that dietary supplements accounted for more than half of the FDA's major recalls between 2004 and 2012.
The supplements were cited for containing ingredients with a possibility of causing serious health consequences.